Journal of Applied Mathematics

Stability Results for an Age-Structured SIS Epidemic Model with Vector Population

He-Long Liu, Jing-Yuan Yu, and Guang-Tian Zhu

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We formulate an age-structured SIS epidemic model with periodic parameters, which includes host population and vector population. The host population is described by two partial differential equations, and the vector population is described by a single ordinary differential equation. The existence problem for endemic periodic solutions is reduced to a fixed point problem of a nonlinear integral operator acting on locally integrable periodic functions. We obtain that if the spectral radius of the Fréchet derivative of the fixed point operator at zero is greater than one, there exists a unique endemic periodic solution, and we investigate the global attractiveness of disease-free steady state of the normalized system.

Article information

J. Appl. Math., Volume 2015 (2015), Article ID 838312, 12 pages.

First available in Project Euclid: 15 April 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Liu, He-Long; Yu, Jing-Yuan; Zhu, Guang-Tian. Stability Results for an Age-Structured SIS Epidemic Model with Vector Population. J. Appl. Math. 2015 (2015), Article ID 838312, 12 pages. doi:10.1155/2015/838312.

Export citation


  • H. W. Hethcote and S. A. Levin, “Periodicity in epidemiological models,” in Applied Mathematical Ecology, S. A. Levin, T. G. Hallam, and L. J. Gross, Eds., vol. 18, pp. 193–211, Springer, Berlin,Germany, 1989.
  • N. Bacaër and S. Guernaoui, “The epidemic threshold of vector-borne diseases with seasonality,” Journal of Mathematical Biology, vol. 53, no. 3, pp. 421–436, 2006.
  • N. Bacaër, “Approximation of the basic reproduction number R0 for vectorborne diseases with a periodic vector population,” Bulletin of Mathematical Biolog, vol. 69, no. 3, pp. 1067–1091, 2007.
  • W. Wang and X.-Q. Zhao, “Threshold dynamics for compartmental epidemic models in periodic environments,” Journal of Dynamics and Differential Equations, vol. 20, no. 3, pp. 699–717, 2008.
  • Y. Nakata and T. Kuniya, “Global dynamics of a class of SEIRSepidemic models in a periodic environment,” Journal of Mathematical Analysis and Applications, vol. 363, no. 1, pp. 230–237, 2010.
  • M. Langlais and S. N. Busenberg, “Global behaviour in age structured S.I.S. models with seasonal periodicities and vertical transmission,” Journal of Mathematical Analysis and Applications, vol. 213, no. 2, pp. 511–533, 1997.
  • N. Bacaër and R. Ouifki, “Growth rate and basic reproduction number for population models with a simple periodic factor,” Mathematical Biosciences, vol. 210, no. 2, pp. 647–658, 2007.
  • S. N. Busenberg, M. Iannelli, and H. R. Thieme, “Global behavior of an age-structured epidemic model,” SIAM Journal onMathematical Analysis, vol. 22, no. 4, pp. 1065–1080, 1991.
  • S. N. Busenberg, M. Iannelli, and H. R. Thieme, “Dynamics of an age structured epidemic model,” in Dynamical Systems, vol. 4, pp. 1–19, World Scientific, Singapore, 1993.
  • O. Diekmann, J. A. P. Heesterbeek, and J. A. J. Metz, “On the definition and the computation of the basic reproduction ratio \emphR$_{0}$ in models for infectious diseases in heterogeneous populations,” Journal of Mathematical Biology, vol. 28, no. 4, pp. 365–382, 1990.
  • O. Diekmann, J. A. P. Heesterbeek, and M. G. Roberts, “The construction of next-generation matrices for compartmental epidemic models,” Journal of the Royal Society Interface, vol. 7, no. 47, pp. 873–885, 2010.
  • Z. Feng, W. Huang, and C. Castillo-Chavez, “Global behavior of a multi-group SIS epidemic model with age structure,” Journal of Differential Equations, vol. 218, no. 2, pp. 292–324, 2005.
  • M. Iannelli, F. A. Milner, and A. Pugliese, “Analytical and numerical results for the age-structured S-I-S epidemic model with mixed inter-intracohort transmission,” SIAM Journal on Mathematical Analysis, vol. 23, no. 3, pp. 662–688, 1992.
  • M. Iannelli, M.-Y. Kim, and E.-J. Park, “Asymptotic behavior for an SIS epidemic model and its approximation,” Nonlinear Analysis: Theory, Methods & Applications, vol. 35, no. 7, pp. 797–814, 1999.
  • Z. Feng, D. L. Smith, F. E. McKenzie, and S. A. Levin, “Coupling ecology and evolution: malaria and the $S$-gene across time scales,” Mathematical Biosciences, vol. 189, no. 1, pp. 1–19, 2004.
  • H. Inaba and H. Sekine, “A mathematical model for Chagas disease with infection-age-dependent infectivity,” Mathematical Biosciences, vol. 190, no. 1, pp. 39–69, 2004.
  • F. Forouzannia and A. B. Gumel, “The age-structured model undergoes the phenomenon of backward bifurcation at ${R}_{0}=1$ under certain conditions,” Mathematical Biosciences, vol. 247, pp. 80–94, 2014.
  • T. Kuniya and H. Inaba, “Endemic threshold results for an age-structured SIS epidemic model with periodic parameters,” Journal of Mathematical Analysis and Applications, vol. 402, no. 2, pp. 477–492, 2013.
  • A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, vol. 44 of Applied Mathematical Sciences, Springer, New York, NY, USA, 1983.
  • K. Yosida, Functional Analysis, vol. 123 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], Springer, Berlin, Germany, 6th edition, 1980.
  • M. G. Krein and M. A. Rutman, “Linear operators leaving inva-riant a cone in a Banach space,” American Mathematical Society Translation, vol. 23, no. 1, pp. 199–325, 1948. \endinput